Hearing loss is commonly caused by age or consistent exposure to loud and constant noises. However, a little-known fact is that some medications can also result in temporary or permanent hearing loss due to how they affect certain parts of the body. Here are two such medicines and what you can do to protect your ears:
Over-the-Counter Pain Relievers
Most people don't think twice about taking aspirin or NSAIDs (non-steroidal anti-inflammatory drugs) to alleviate head or body pain. However, both types of medicines can have a negative impact on your hearing. The active ingredients in these medications—salicylate, acetaminophen, and paracetamol—appear to damage the inner ear and suppress the neural output of the associated part of the nervous system. In addition to reducing sensitivity, over-the-counter pain killers may also induce tinnitus, which is an ear condition characterized by persistent ringing.
Most experts agree that the hearing loss is typically caused by taking high doses of these medicines. For example, you may develop temporary hearing loss after taking 8 to 12 aspirin in one day. However, hearing loss can also result just from using these drugs on a regular basis. One study found men who used aspirin were 12 percent more likely to develop hearing problems and 21 percent more likely to have issues when taking NSAIDs.
To avoid this issue, it's important to take the smallest dose possible to the least amount of time. If you suffer from chronic pain, talk to your doctor about alternative pain management drugs or therapies you can use that don't have this side effect. Lastly, if you develop tinnitus or difficulty hearing when taking these drugs, get your hearing checked immediately.
Another ear offender is antibiotics. Although these drugs are generally very effective at killing bacterial infections, they can do a number on your hearing. In particular, any antibiotic from the Streptomyces class has been known to cause permanent hearing loss in 25 percent of patients who were prescribed the medication. Although antibiotic-related hearing loss can occur in anyone of any age, it mostly affects babies who have been diagnosed with pneumonia, peritonitis, sepsis, or similar life-threatening disease.
As with over-the-counter pain relievers, the risk of losing your hearing when using antibiotics increases with the amount of time you use them and the dosage. Thus, the solution is essentially the same. Use the minimum amount of the drug for the fewest days possible.
Be careful to follow your doctor's recommendations, though. If you don't take the antibiotic for long enough, your infection won't away completely. Additionally, it may become immune to the medication and be more difficult to treat when it comes back around.
For more information about this issue or tips for protecting your hearing, contact a hearing health professional, like those at Wakefield Hearing Center.Share